Alert archive / Illinois / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 192, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Jul 9, 2003, 6:34 PM CDT for Piatt County, Illinois. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2003, 6:34 PM CDT (23:34 UTC)
- Expired
- Jul 9, 2003, 7:30 PM CDT
- In force
- 56 min
- Issued by
- NWS Lincoln, IL
- Area
- Counties, with a storm outline in the text
County Piatt County, IL
The radar
The Lincoln radar (KILX), 62 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 9, 5:25 PM CDT | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 11.6 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 279 J/kg
- Mixed-layer CIN
- -182 J/kg
- Mixed-layer LCL
- 874 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KILX 092334 SVRILX ILC147-100030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LINCOLN IL 633 PM CDT WED JUL 9 2003 THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PIATT COUNTY IN CENTRAL ILLINOIS * UNTIL 730 PM CDT * AT 633 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER DE LAND...OR ABOUT 11 MILES NORTH OF MONTICELLO...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MANSFIELD THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH... DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY TUNED FOR LATER STATEMENTS. LAT...LON 4013 8868 3991 8870 3993 8849 4026 8850 $$ EH NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:15 PM CDT, 4 hours 19 minutes earlier.
Area forecast discussion, Jul 9, 2:15 PM CDT, 4 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 215 PM CDT WED JUL 9 2003 PLENTY OF CHALLENGES THIS PACKAGE...ESPECIALLY WITH SEVERE WEATHER AND HEAVY RAINFALL TONIGHT AND THEN IN NORTHWEST FLOW AND POTENTIAL PRECIPITATION THROUGH THE REST OF THE PERIOD. LATEST 17Z SFC ANALYSIS PLACES SFC LOW ACROSS CENTRAL PLAINS STATES WITH STATIONARY BOUNDARY ACROSS CENTRAL PLAINS STATES EAST ACROSS NORTH CENTRAL ILLINOIS EAST INTO NORTHERN OHIO VALLEY. LATEST 1745Z VISIBLE SATELLITE PLACES PLENTY OF CLOUDS ACROSS CWA. LATEST 1745Z W/V IMAGE PLACES SEVERAL S/WS ACROSS UPPER MIDWEST AND PLAINS STATES. LATEST 1809Z KILX RADAR PLACES TSTMS ACROSS EAST CENTRAL ILLINOIS WITH ADDITIONAL SCATTERED THUNDERSTORM ACTIVITY DEVELOPING ACROSS ENTIRE CWA. PRECIPITATION WAS MOVING EAST. NCEP IN BACK-UP MODE SO MODEL GUIDANCE IS DIFFERENT THEN NORMAL. WILL MAKE SOME MINOR ADJUSTMENTS FROM PREVIOUS THINKING. MODELS PLACE STATIONARY BOUNDARY ACROSS CWA WITH SFC LOW PRESSURE PULLING OUT OF THE PLAINS...WHICH WILL MOVE SFC COLD FRONT ACROSS CWA LATE TONIGHT THROUGH THURSDAY MORNING. MODELS PLACE H50 HIGH ACROSS SOUTHWEST U.S WITH H50 TROUGH ACROSS UPPER MIDWEST SOUTH TO GULF COAST REGION BY 12Z THU. H50 RIDGE IS ACROSS MOUNTAIN WEST WITH H50 TROUGH ACROSS GREAT LAKES REGION SOUTH TO GULF COAST REGION BY 12Z FRI. H50 TROUGH IS ALONG EAST COAST WITH STRONG H50 RIDGE ACROSS MOUNTAIN WEST /WESTERN PLAINS BY 12Z SUN. MODELS MOVE SFC LOW PRESSURE ACROSS NORTHERN IL/SOUTHERN WI BY 12Z THU AND IS ACROSS EASTERN GREAT LAKES BY 12Z FRI. MODELS MAINTAIN CWA MAINLY IN NW FLOW AT H50 SO IMPULSES WILL BE POSSIBLE. LATEST T/H CROSS SECTIONS INDICATES HIGH RH AT ALL LEVELS BETWEEN 06Z THU-12Z THU. THEN MAINTAINS SOME HIGH LOW LEVEL RH THROUGH 12Z SAT. LATEST 18Z WED UPPER AIR SOUNDING INDICATES GOOD CAPE/... LI/S -10...AND HIGH PW/S. LATEST MODEL SOUNDING DATA INDICATES HIGH LOW LEVEL RH THROUGH 12Z SAT. SOUNDING DATA INDICATES SOME POSSIBLE PCPN ON FRIDAY...AND WILL ADD CHC IN SOUTH FRIDAY AFTERNOON. LATEST 310K ISENTROPIC SFC INDICATES COND PRES DEF AND LIFT BY 00Z THU-06Z FRI. THEN MAINTAINS DECENT COND PRES DEF ACROSS SE CWA THROUGH 12Z THU. THEN BRINGS BACK DECENT COND PRES DEF ACROSS SE CWA BY 00Z SAT. MODELS PLACE 850 TEMPS +16C TO +18C BY 12Z THU...+13C TO +14C BY 12Z FRI THROUGH 12Z SAT. WITH BOUNDARY IN PLACE...FLOOD WATCH AREA LOOKS GOOD. HOWEVER...WITH THIS AIRMASS LOCALIZED FLASH FLOODING IS POSSIBLE ACROSS ENTIRE CWA. EXTENDED...ONLY MINOR ADJUSTMENTS AND ADDED PRECIPITATION FOR WEDNESDAY. TEMPERATURES...ONLY MINOR ADJUSTMENTS. .ILX...FLOOD WATCH TODAY AND TONIGHT ZONES 27>31..36>38..40>48. 13
Hazardous weather outlook, Jul 9, 11:05 AM CDT, 7 hours 29 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-092200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1105 AM CDT WED JUL 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHEAST ILLINOIS. .DAY ONE...TODAY AND TONIGHT ...SEVERE THUNDERSTORMS LIKELY ACROSS PORTIONS OF CENTRAL ILLINOIS FROM LATE THIS MORNING THROUGH TONIGHT... A STATIONARY FRONT STRETCHED ACROSS CENTRAL ILLINOIS WILL REMAIN THE FOCUS OF THUNDERSTORM DEVELOPMENT FROM LATE THIS MORNING THROUGH THIS AFTERNOON. IN ADDITION...LOW PRESSURE IS FORECAST TO PUSH ACROSS IOWA EARLY THIS AFTERNOON AND INTO SOUTHERN WISCONSIN BY THIS EVENING. A COLD FRONT STRETCHING FROM THE LOW WILL PUSH INTO WESTERN ILLINOIS LATE THIS EVENING AND BEGIN TO INTERACT WITH A VERY WARM AND UNSTABLE AIR MASS OVER CENTRAL ILLINOIS. ALTHOUGH MOST OF CENTRAL AND SOUTHEAST ILLINOIS HAS THE THREAT FOR SEVERE STORMS THIS AFTERNOON AND EVENING...THE PRIMARY AREA OF CONCERN FOR DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES WILL STRETCH ALONG AND WEST OF A SPRINGFIELD TO BLOOMINGTON LINE LATE THIS AFTERNOON AND THIS EVENING. IN ADDITION TO THE DAMAGING WIND AND ISOLATED TORNADO THREAT...HEAVY RAINFALL WILL BE POSSIBLE WITH THE STORMS THAT DO DEVELOP ACROSS THE AREA TODAY...ADDING TO THE ALREADY SATURATED SOILS OVER PARTS OF CENTRAL ILLINOIS FROM YESTERDAYS TORRENTIAL DOWNPOURS. A FLOOD WATCH IS IN EFFECT FOR LOCATIONS ROUGHLY ALONG AND NORTH OF A BEARDSTOWN TO DANVILLE LINE THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON THURSDAY ALONG AND EAST OF INTERSTATE 57. PRIMARY THREAT FROM THESE STORMS WILL BE DAMAGING WINDS AND LARGE HAIL. THE NEXT CHANCE FOR SHOWERS AND THUNDERSTORMS WILL BE ON MONDAY AND TUESDAY OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE REQUIRED THIS AFTERNOON AND EVENING ACROSS CENTRAL AND SOUTHEAST ILLINOIS. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT: HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL IN LOWER CASE. PLAHMER
In the hours before
Special weather statement, Jul 9, 1:27 PM CDT, 5 hours 7 minutes before
ILZ038-042>044-051>054-061-091900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 127 PM CDT WED JUL 9 2003 ...PART OF SEVERE THUNDERSTORM WATCH 696 HAS BEEN CANCELED... THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT UNTIL 5 PM HAS BEEN CANCELED FOR THE FOLLOWING COUNTIES IN CENTRAL ILLINOIS... MCLEAN...LOGAN...DEWITT...MACON...PIATT...SANGAMON... CHRISTIAN...SHELBY AND MOULTRIE. THE THREAT OF SEVERE WEATHER WITH THIS FIRST ROUND OF STORMS TODAY HAS NOW SHIFTED EAST OF THE REGION. MORE THUNDERSTORMS...SOME POSSIBLY SEVERE...ARE EXPECTED TO DEVELOP ACROSS THE AREA LATE THIS AFTERNOON. BE AWARE OF THE POSSIBILITY OF MORE SEVERE WEATHER LATER TODAY AND TONIGHT. IN ADDITION...A FLOOD WATCH REMAINS IN EFFECT FOR MCLEAN...LOGAN... DEWITT AND PIATT COUNTIES THROUGH TONIGHT. PLAHMER
Local storm report, Jul 9, 5:09 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
509 PM CDT WED JUL 9 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0508 PM 1 S LEXINGTON IL 1.00 INCH HAIL
07/09/03 MCLEAN REPORTED BY ESDA.
DK/MHLocal storm report, Jul 9, 6:06 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
606 PM CDT WED JUL 9 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0606 PM CONGERVILLE IL .88 INCH HAIL
07/09/03 WOODFORD FROM ESDA
DK/MHLocal storm report, Jul 9, 6:15 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
615 PM CDT WED JUL 9 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0612 PM 1.5 N CARLOCK IL .75 INCH HAIL
07/09/03 MCLEAN FROM ESDA.
GOETSCHThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 7:29 PM CDT | Severe Thunderstorm Warning | ILX | Morgan, Scott | 61 min |
| Jul 8, 10:09 PM CDT | Severe Thunderstorm Warning | ILX | Cass, Mason | 66 min |
| Jul 8, 10:27 PM CDT | Severe Thunderstorm Warning | ILX | Menard | 63 min |
| Jul 8, 10:45 PM CDT | Severe Thunderstorm Warning | ILX | Sangamon | 30 min |
| Jul 8, 11:09 PM CDT | Severe Thunderstorm Warning | ILX | Christian | 51 min |
| Jul 8, 11:45 PM CDT | Severe Thunderstorm Warning | ILX | Moultrie, Shelby | 45 min |
| Jul 9, 11:47 AM CDT | Severe Thunderstorm Warning | ILX | McLean | 58 min |
| Jul 9, 1:25 PM CDT | Flash Flood Warning | ILX | Champaign, Vermilion | 6 hr |
| Jul 9, 2:35 PM CDT | Severe Thunderstorm Warning | ILX | Edgar | 25 min |
| Jul 9, 2:54 PM CDT | Flash Flood Warning | ILX | Edgar | 3 hr |
| Jul 9, 4:05 PM CDT | Severe Thunderstorm Warning | ILX | McLean | 55 min |
| Jul 9, 4:40 PM CDT | Tornado Warning | ILX | McLean | 50 min |
| Jul 9, 5:10 PM CDT | Severe Thunderstorm Warning | ILX | Woodford | 65 min |
| Jul 9, 5:29 PM CDT | Severe Thunderstorm Warning | ILX | Champaign | 61 min |
| Jul 9, 5:31 PM CDT | Severe Thunderstorm Warning | ILX | McLean | 59 min |
| Jul 9, 5:33 PM CDT | Flash Flood Warning | ILX | McLean | 6 hr |
| Jul 9, 5:42 PM CDT | Tornado Warning | ILX | Champaign | 63 min |
| Jul 9, 5:49 PM CDT | Tornado Warning | ILX | Piatt | 41 min |
| Jul 9, 5:55 PM CDT | Severe Thunderstorm Warning | ILX | Tazewell | 65 min |
| Jul 9, 5:58 PM CDT | Flash Flood Warning | ILX | Champaign, Vermilion | 6 hr |
| Jul 9, 6:08 PM CDT | Tornado Warning | ILX | Vermilion | 52 min |
| Jul 9, 6:12 PM CDT | Flash Flood Warning | ILX | Woodford | 6 hr |
| Jul 9, 6:16 PM CDT | Severe Thunderstorm Warning | ILX | Woodford | 59 min |
| Jul 9, 6:20 PM CDT | Severe Thunderstorm Warning | ILX | DeWitt | 55 min |
| Jul 9, 6:24 PM CDT | Severe Thunderstorm Warning | ILX | Fulton | 66 min |
| Jul 9, 6:28 PM CDT | Severe Thunderstorm Warning | ILX | McLean | 62 min |
| Jul 9, 6:43 PM CDT | Severe Thunderstorm Warning | ILX | Edgar | 62 min |
| Jul 9, 6:57 PM CDT | Severe Thunderstorm Warning | ILX | Douglas | 63 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.